Heart problems: Hi everyone I have... - Pernicious Anaemi...

Pernicious Anaemia Society

23,563 members16,634 posts

Heart problems

Coachlady11
Coachlady11

Hi everyone

I have been self injecting for a year now,

I can usually go about a week before I need to inject again and so far everything has been going fine.

However I’ve just had a message from my cousin who is a fellow sufferer of PA and her Doctor has told her that her B12 is too high and he is stopping her jabs because to much B12 can cause heart failure.

Is this true??

I’m worried now and thinking I should stop but it’s the best I’ve felt in a very long time so I thought I would ask all of you with your huge wealth of knowledge on this subject

Thank you!

9 Replies
oldestnewest
clivealive
clivealiveForum Support

Hi Coachlady11 all I can suggest is that you read down to the article in the attached link on "Treatment with high dose vitamin B12 shown to be safe for more than 50 years"

stichtingb12tekort.nl/our-e...

As I understand it any excess to requirement is excreted via the urine.

I've been having B12 injections for 46 years and I'm still "clivealive" and over 75,

I am not a medically trained person

Thank you :-)

Your cousin should ask her doctor for proof of that statement that too much B12 can cause heart -failure . He can’t do that because it’s not true . It’s absolute nonsense . There are scientific documents to prove that’s rubbish , I have been self -injecting for over 3 years .All is well . I’m worried for your cousin .

Hear, hear!

Everyone else on heres right in my opinion... i was undertreated and getting horrid heart pains (more chest ... but heart stuff was there.) And since more treatment and so on its got so much better.... im sure heart failure along with other organ failure would be what happened if i stuck to one 2ml jab every 8 weeks....now i can kind of work and pains very rare :) i wouldnt worry about b12 jab related heart issues....more pherhaps docs not finding other issues that can actually cause heart symptoms maybe?

Im no doctor, just saw thing on heart and reminded me of the staby chest pain and heart pain times ... and thought how b12 basically (well it did) cure that and much else ... unless doc means to much b12 masking condition like folic or D deficiency so causing issues that way? But sureley they would check this and it dpesnt sound like what he meant (also had old gp tell many a b12 lie such as causes cancer so yeah) But im not nearly knolledagble enough there....

My heart was terrible for years (despite operations) and in the last few years years before my diagnosis I gradually developed heart failure symptoms to the point a couple of vets and a paramedic who just met me in daily life had commented on my cough and fluid in my wrists and ankles and a nurse who saw me in the street tried to call an ambulance for me!!

I have been on daily injections for nearly 3 years and until your post I had forgotten about it as it's been fine since I started B12 and supporting supplements.

Maybe the Dr misread or misunderstood when learning about B12 and got it the wrong way around - easily done if you have no experience of something!

I belong to a Facebook PA/B12 support group and some of the people there have been self injecting daily for decades - much longer than me - to good effect and I haven't seen any reports of it causing heart failure.

It is no coincidence that you feel better now - you are!!

Reality is that you will suffer hideously and eventually die if you don't get enough B12 and the supporting supplements to make it work because your body cannot function without it.

If you are injecting regularly you may benefit from a broad spectrum multivitamin and mineral supplement plus extra folate, potassium, magnesium and iron.

Please try to help your cousin get the accurate information and treatment they need.

I agree with others here. It's seriously worrying that your cousin's GP knows so little about B12 deficiency, especially as, contrary to what he believes, vitamin B12 lowers homocysteine and actually decreases the risk of cardiovascular disease, stroke, etc.

She may want to show GP the following:

bmj.com/content/349/bmj.g5226

(Bottom of page 3, under the heading, "Homocysteine":

" Plasma total homocysteine levels are increased in B12 deficiency. Plasma total homocysteine can increase early in the course of deficiency. It is a sensitive but non-specific marker and it is also high in folate deficiency, B6 deficiency, renal failure, and hypothyroidism. "

and extract from Dutch research:

"vitamin B12 deficiency can cause many different symptoms, among which are serious neurological problems. The treatment with high dose B12 injections is not only completely safe but fortunately also very effective. With the right treatment patients can recover completely. Starting straight away with treatment is essential, as is the continuing treatment in order to give the body enough B12 to fully recover. Therefore it is essential that patients are no longer exposed to the real danger of irreversible symptoms because of the imaginary fear of overdosing."

Gambit62
Gambit62Administrator

I'm struggling to think of a mechanism by which high serum B12 could cause heart failure unless it was through a functional B12 deficiency.

A functional B12 deficiency occurs when there is lots of B12 in blood but not much getting through to cells. Some people seem to react to high serum B12 by trying to shut down the mechanism that allows B12 to pass from blood to cells which is why high serum B12 with the symptoms of B12 deficiency is recognised as a symptom of some conditions, eg liver and kidney problems - which affect the bodies ability to regulate B12 levels properly and can result in raised B12 levels.

watermark.silverchair.com/h...

One effective - and possibly the most effective way of treating a functional B12 deficiency that has resulted from B12 injections - is to keep B12 levels really high so that enough B12 is able to get through to cells past this reaction. Waiting for levels to drop in this instance is likely to result in a long period of functional deficiency - ie cells not having enough B12 to run all the processes they need to run.

The effects of B12 deficiency, either functional or non-functional include cardio-vascular problems that increase the risk of a heart attack.

Just after an injection a PA patient's serum B12 levels will be off the scale and will then fall over time. The rate at which they fall varies from individual to individual. If it is particularly slow this could indicate that the patient has reacted to high serum B12 by shutting down the mechanism that allows B12 to pass from blood to cell as this seems to also slow down the rate at which the kidneys remove excess B12 from the blood. This would mean they are at greater risk of a functional B12 deficiency. In this instance the logic above would say that the correct treatment, if the patient is symptomatic, would be to keep B12 levels very high.

the treatment for cyanide poisoning is the intraveneous administration of hydroxocobalamin at 5000x the dose used to treat absorption problems. This is the treatment of choice because of the lack of toxicity. The danger comes from the risk of triggering hypertension because of the volume of fluid that needs to be injected. This dose can be repeated after 30 minutes.

Coachlady11
Coachlady11 in reply to Gambit62

That's very informative thank you.

I told her that her doc was wrong and to go back with all this information.

Thank goodness for this group!!!

You may also like...